Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


chemical imbalance caused by anti viral therapy
Jul 14, 2007

I am currently on lamivudine, atazanavir and tenofovir, i was diagonosed + 9 years ago, could my meds cause depression, chemical or otherwise or have there been any links to depression from any of the meds?

Response from Dr. Frascino

Hi,

Depression is listed as a potential side effect for lamivudine and atazanavir. However, I should point out just being HIV positive is also associated with a higher incidence of depression than that seen in the HIV-negative population. Talk to your HIV specialist and consider getting a referral to an HIV-knowledgeable psychologist or psychiatrist for an evaluation. I'll reprint some information from the archives below.

Good luck.

Dr. Bob

Depression & HIV Jan 28, 2005

I've been reading the forum postings on fatigue and actually feel a little better. Misery loves company.

Have a question about "depression." I have been on and off anti-d's since diagnosed with AIDS in 86. Am I correct in my understanding that there are 2 different types of depression (I realize that there are MANY different types of depression within the clinical diagnosis) but as I undertand it there is 1) Depression that is caused by a chemical imbalance in the brain. This type depression is treatable with anti-d's, and then there is 2) The type of depression that comes say, after your dog of 13 years dies. And this depression isn't necessarily caused by a chemical imbalance in the brain but rather by life itself, and it eventually passes. And in this case anti-d's wouldn't do any good.

Am I making any sense here? I just want to clear things up in my mind regarding when anti-d's are useful and when they really aren't.

Thanks.

Response from Dr. Frascino

Hi,

There are as many types of depression as shoe styles in Carrie Bradshaw's closet, but what you are probably referring to is situational depression versus chronic depression. Situation depression is stuff like Diana leaving the Supremes, Dubya being reelected or finding out your butch boyfriend still wets the bed and only answers to "Jessica." This type of depression is usually transient and lifts spontaneously in six months (or four years, in the case of the Dubya thing).

Many types of depression are indeed related to low levels of certain crucial brain chemicals. Antidepressants are indeed helpful for this! Compared to older classes of antideps, the new SSRIs (like Prozac) are much better tolerated, but they may put a few extras miles between you and your orgasm, which can be somewhat "depressing". So, when are anti-d's useful? The best answer is when they are needed. But also, it's worth pointing out that counseling (yeah, the ol' couch therapy "tell me about your mom" stuff) really does work and has no side effects!

Finally, true misery does love company, but usually it's not the kind of company you particularly enjoy having around. You might try being "Mr. Happy" for a change just to see what happens and if the company you get might have a higher fun quotient.

Good luck.

Dr. Bob

Exhaustion Jul 5, 2004

Welcome Back! I hope you had a wonderful time and I am glad you are back safely. I realize that many suffer from the fatigue and exhaustion that is present in the setting of HIV (picking up on your lingo...cool, huh?)so, I must add myself to that ever so long list. I recently went to my physician about this matter. She ran my lab work, I was undetectable, t-cells were 575, my red blood cells were slightly low (3.8) but hemoglobin and hemocrit normal. Folic Acid, B-12, and Thyroid levels were all normal as well as my testosterone level. My physician felt confident there were no medical reasons for my fatigue, which I must stress is quite serious. We discussed depression. I confirmed that, in the last couple of months, I had been somewhat depressed. However, I felt it was impossible for the level of depression I am experiencing to be the cause of the level of exhaustion I am experiencing. In other words, I do not feel I am that depressed. Given this information, in your opinion, could it be mild depression causing severe exhaustion? Are there any other physiological indicators I should look into? Thanks so much!

Response from Dr. Frascino

Hello,

Wow, you mean I have my very own lingo? Kwel!

Diagnosing HIV fatigue can indeed by tricky and challenging like Castro Street on a Saturday Night! Although, I suppose that's more "tricky" than challenging (so to speak). The point is, like on Castro Street, there is often more than one thing happening simultaneously to create the overall effect. The key to getting your groove back is to identify as many of the components involved as possible and effectively confront each one.

So let's start with your depression. There's no doubt we virally-enhanced folks know the blues. Clinical studies show we are twice as likely to be depressed as our neggie counterparts. Let's face it: "Life with da virus can be depressin' and stressin'!" The major question is: Are you blue because you're beat or beat because you're blue? And perhaps most importantly, how do you beat the blues? Here's where an HIV-savvy doc and/or therapist/counselor can be worth his or her weight in idiotic insurance pre-authorization forms. There is no specific lab test to distinguish this, but your doc or therapist will know how to tease this situation apart and spot whether you've got a case of basic HIVer blues or an illness with depression-like symptoms, such as fatigue.

Your question states both, "I confirmed that, in the past couple of months, I had been somewhat depressed" and also "I do not feel I am that depressed" to cause the level of exhaustion you are experiencing. Either way, getting your depression evaluated and treated should be a first step and something you can do while searching for additional causes for your energy drain.

Other things to consider would include medication side effects. (Consider not only HIV meds, but all prescription and non-prescription products). Allergy meds that contain antihistamines, for example, can make you drowsy and fatigued. Inadequate sleep, rest, diet, and/or exercise are other commonly overlooked causes. An unrecognized infection, such as a low-grade chronic sinus infection, might also be a contributing factor.

OK, hopefully this information will give you some direction. Keep me posted if your zip remains zapped.

Good luck.

Dr. Bob


Previous
Are you stealing people's health for your own job security?
Next
Diagnosis

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement